Hail, Langlade
- When
- December 4, 9:40 PM CST
- Where
- Langlade County, 2.07 mi ESE of Polar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.160, -88.960
Penny size hail fell 2 miles east of Polar.
Thunderstorms that developed in an unstable air mass ahead of an approaching cold front produced isolated hail. Penny size hail fell east of Polar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed in an unstable air mass ahead of an approaching cold front produced isolated hail. Penny size hail fell east of Polar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 4, 5:16 PM CST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 516 PM CST Mon Dec 4 2017 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Tuesday Issued at 238 PM CST Mon Dec 4 2017 The latest RAP analysis and satellite/radar imagery show a strengthening area of low pressure moving northeast over east- central Minnesota early this afternoon. Widespread showers and isolated thunderstorms within the warm advection zone have mostly exited to the Upper Peninsula, though a few spotty showers and some drizzle remain. Expect this lull in the precip to continue for the rest of this afternoon, until a strong cold front, currently over southern Minnesota and central Iowa, moves across the region this evening. With the clouds and rainfall, winds have struggled to increase, but could still see some gusts to 30 kts through the start of the evening. As the cold front races across the area tonight, precip trends, and potential for strong gusty winds are the main forecast concerns. Tonight...As low pressure lifts northeast across western Lake Superior, a dynamic shortwave will push a cold front across the region during the evening. The latest HRRR suggests a broken line of showers will develop along the boundary, which should impact much of the area. Cannot rule out some thunderstorms along the front, given modest but sufficient elevated instability in place. Tend to think the wind gusts will continue to struggle in the warm sector ahead of the front, but the showers that are expected to develop could be capable of bringing down the stronger winds aloft. But the main push of wind will arrive behind the cold front, mainly after midnight. Bufkit soundings continue to indicate that wind gusts of 35 to 45 mph are likely, with some gusts up to 50 mph possible. The highest gusts should occur over central to northeast Wisconsin coincident with the highest boundary layer winds. As the comma head rotates through the area and temperatures fall below freezing, some snowfall is likely over parts of central and north- central WI late. Amounts should be relatively light, perhaps up to an inch over western Oneida and Vilas Counties. Temps in the upper 40s to mid 50s in the evening will fall into the 20s and 30s by daybreak. Tuesday...Wrap around snow showers will likely continue for most of the day across northern WI. Up to another inch looks possible. Otherwise, a tight pressure gradient to go along with cold advection and steep low level lapse rates will keep the strong gusty winds going through the day. Highest gusts should again occur over eastern WI where bufkit shows 35 to 45 mph will be possible. With coordination from surrounding offices, will extend the wind advisory for counties along and to the east of a Wautoma to southern Marinette line. High temperatures will be much colder than todays unseasonable readings, and range from the lower 20s to lower 30s. .LONG TERM...Tuesday Night Through Monday Issued at 238 PM CST Mon Dec 4 2017 The strong low pressure system will continue to influence the beginning of the long term period as it moves out towards the northeast. A few snow showers will linger on late Tuesday night into Wednesday morning, as lake effect mechanisms dominate the region with the wind flow across Lake Superior. Winds will remain primarily from the W/NW which will keep the heaviest snow showers concentrated in the Upper Peninsula of Michigan, but far northern Wisconsin could still see some isolated snow showers. Left flurry chances in the region through Wednesday until the mid levels begin to dry out overnight. Winds will slowly diminish starting Tuesday night, but some weaker gusts are still likely in the region. A drier and possibly more clear day is in store for Thursday, especially away from the influence of Lake Superior. Lake enhanced snow showers and flurries may continue to touch into northern Wisconsin, but otherwise a cooler and drier day is expected. Although timing may yet vary, a stronger piece of upper level energy is expected to come through on Friday for a brief chance to see some widespread snow showers. Due to the lack of available moisture and the anticipated speed of this system, overall accumulations are expected to be minimal. An additional chance will be over the weekend, again with a lack of moisture before we see a better chance of accumulations early next week with the third shortwave. Timing and placement on this third event is still too variable to determine. Temperatures through the extended will be much cooler than the start for December, and be 5-10 degrees below normal. && .AVIATION...for 00Z TAF Issuance Issued at 515 PM CST Mon Dec 4 2017 The lull in precipitation will come to an end as scattered showers and isolated storms develop along a strong cold front this evening. Strong south winds this evening will become southwest then west behind the cold front with gusts approaching 40 kts later tonight. A few hours of light snow is possible over north- central WI overnight within the comma head of the strong cyclone. Windy conditions will continue on Tuesday, with only light snow over far northern WI. Conditions are expected to mainly be IFR across the north, improving to MVFR later tonight into Tuesday. Further south mainly MVFR conditions are expected with VFr possible at times. && .MARINE... Issued at 238 PM CST Mon Dec 4 2017 South winds will continue to gradually increase this afternoon...with gale force gusts possible. Subsidence in the cold advection and dry slot tonight will produce southwest then west gale gusts with the potential of storm force winds toward the open waters. These conditions will persist into Tuesday before gradually tapering off on Tuesday night. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST Tuesday for WIZ022-038>040-048>050. Wind Advisory until 6 PM CST Tuesday for WIZ031-037-045-073-074. Wind Advisory until 6 AM CST Tuesday for WIZ005-010>013-018>021- 030-035-036. && SHORT TERM.....MPC LONG TERM......Uhlmann AVIATION.......Kurimski MARINE.........MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CST Mon Dec 4 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated gusts to 40 or 45 mph will remain possible late this afternoon through this evening, particularly within shower activity. After a cold front passage this evening, a surge of west winds with gusts of 45 to 50 mph is expected to sweep across the area overnight. The winds will cause hazardous travel for light-weight or high profile vehicles. Downed tree limbs may produce scattered power outages. Unsecured small objects including garbage cans and Christmas decorations could be dislodged and blow around. Hazardous travel conditions are also likely to develop across north-central Wisconsin late tonight as rain showers change to snow. Although only an inch or so of snow is expected, it will likely result in hazardous travel conditions when combined with the strong winds. Only minor snow totals are expected across the rest of the area, but slippery spots could still develop if water freezes on roadways. Isolated thunderstorms are expected through this evening. Severe storms are not expected, however a few storms may contain gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Wind gusts between 35 and 45 mph, will continue on Tuesday, with the highest gusts over eastern Wisconsin. Hazardous travel conditions could develop at times in the Lake Superior snowbelt during the remainder of the week due to periods of lake-effect snow showers. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report peak wind gusts and any wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-052045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Gale force gusts from the south are expected today and then from the southwest/west tonight on the Bay of Green Bay and Lake Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Gale force gusts from the west will continue on the Bay and Lake Michigan through Tuesday night. MPC/Uhlmann
Special Weather Statement National Weather Service Green Bay WI 640 PM CST Mon Dec 4 2017 WIZ005-010>013-018>021-030-031-035>037-045-050400- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- 640 PM CST Mon Dec 4 2017 ...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL AND NORTH- CENTRAL WISCONSIN THIS EVENING... Look for scattered showers and a few thunderstorms to track through central and north-central Wisconsin this evening. A few of the stronger storms may contain heavy downpours and gusty winds to around 30 mph. Kurimski
Special Weather Statement National Weather Service Green Bay WI 702 PM CST Mon Dec 4 2017 WIZ005-010>013-018>021-030-031-035>037-045-050415- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- 702 PM CST Mon Dec 4 2017 ...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL AND NORTH- CENTRAL WISCONSIN THIS EVENING... Look for scattered showers and a few thunderstorms to track through central and north-central Wisconsin this evening. A few of the stronger storms may contain heavy downpours, pea size hail and gusty winds over 30 mph. Kurimski
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
704 PM CST MON DEC 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL ELCHO 45.43N 89.18W
12/04/2017 E0.25 INCH LANGLADE WI PUBLIC
&&
HYKINSpecial Weather Statement National Weather Service Green Bay WI 822 PM CST Mon Dec 4 2017 WIZ020-030-031-035>037-045-050500- Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Waushara- 822 PM CST Mon Dec 4 2017 ...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL WISCONSIN THIS EVENING... Look for scattered showers and thunderstorms to track through central Wisconsin this evening. A few of the stronger storms may contain heavy downpours, pea size hail and gusty winds over 40 mph. WIZ038>040-048>050-050500- Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc- 822 PM CST Mon Dec 4 2017 ...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH EAST-CENTRAL WISCONSIN THIS EVENING... Look for scattered showers and thunderstorms to track through east-central Wisconsin this evening. A few of the stronger storms may contain heavy downpours, pea size hail and gusty winds over 40 mph. WIZ005-010>013-018-019-021-050500- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Northern Oconto County- 822 PM CST Mon Dec 4 2017 ...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH NORTH-CENTRAL WISCONSIN THIS EVENING... Look for scattered showers and thunderstorms to track through north-central Wisconsin this evening. A few of the stronger storms may contain heavy downpours, pea size hail and gusty winds over 40 mph. Kurimski
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
902 PM CST MON DEC 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 10 S HATLEY 44.74N 89.33W
12/04/2017 E0.25 INCH MARATHON WI TRAINED SPOTTER
&&
HYKINThe Green Bay radar (KGRB), 99 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell 2 miles east of Polar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726262.